Vigabatrin associated retinal dysfunction in children with epilepsy

R. Koul, A. Chacko, A. Ganesh, S. Bulusu, K. Al Riyami

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

Background - Recent reports have established that eye changes occur in patients treated with vigabatrin. Aim - To identify the eye changes associated with vigabatrin, based on a prospective study of children treated for seizures. Methods - Twenty nine children on vigabatrin (mainly as add on therapy) were followed up for 6.5 years. Ophthalmic examination was performed before starting treatment and then six monthly in the outpatient clinic. Results - Twenty one children fulfilled the inclusion criteria. Most had epileptic syndromes with infantile spasms - namely West syndrome, Lennox-Gastaut syndrome, and partial seizures. Vigabatrin dose was 25-114 mg/kg/day (mean 55.8); duration of therapy was 6-85 months (mean 35.7). Four children (19%) developed eye changes (retinal pigmentation, hypopigmented retinal spots, vascular sheathing, and optic atrophy). Visual evoked potentials were abnormal in 16 children. Electroretinography and electro-oculography, which could have picked up eye changes in early stages, were not performed, as this facility was not available. Conclusions - Vigabatrin causes eye damage. Most children with epileptic syndromes on vigabatrin cannot complain of their eye problems, hence 3-6 monthly ophthalmic follow up is strongly advised, along with regular electroretinography, electro-oculography, and visual evoked potentials if possible.

Original languageEnglish
Pages (from-to)469-473
Number of pages5
JournalArchives of Disease in Childhood
Volume85
Issue number6
DOIs
Publication statusPublished - 2001

Fingerprint

Vigabatrin
Epilepsy
Electroretinography
Infantile Spasms
Visual Evoked Potentials
Seizures
Optic Atrophy
Retinal Vessels
Pigmentation
Ambulatory Care Facilities
Therapeutics
Prospective Studies

Keywords

  • Epilepsy
  • Retinal dysfunction
  • Vigabatrin

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Vigabatrin associated retinal dysfunction in children with epilepsy. / Koul, R.; Chacko, A.; Ganesh, A.; Bulusu, S.; Riyami, K. Al.

In: Archives of Disease in Childhood, Vol. 85, No. 6, 2001, p. 469-473.

Research output: Contribution to journalArticle

Koul, R. ; Chacko, A. ; Ganesh, A. ; Bulusu, S. ; Riyami, K. Al. / Vigabatrin associated retinal dysfunction in children with epilepsy. In: Archives of Disease in Childhood. 2001 ; Vol. 85, No. 6. pp. 469-473.
@article{7a30cae08dce490e80ea49e67d133065,
title = "Vigabatrin associated retinal dysfunction in children with epilepsy",
abstract = "Background - Recent reports have established that eye changes occur in patients treated with vigabatrin. Aim - To identify the eye changes associated with vigabatrin, based on a prospective study of children treated for seizures. Methods - Twenty nine children on vigabatrin (mainly as add on therapy) were followed up for 6.5 years. Ophthalmic examination was performed before starting treatment and then six monthly in the outpatient clinic. Results - Twenty one children fulfilled the inclusion criteria. Most had epileptic syndromes with infantile spasms - namely West syndrome, Lennox-Gastaut syndrome, and partial seizures. Vigabatrin dose was 25-114 mg/kg/day (mean 55.8); duration of therapy was 6-85 months (mean 35.7). Four children (19{\%}) developed eye changes (retinal pigmentation, hypopigmented retinal spots, vascular sheathing, and optic atrophy). Visual evoked potentials were abnormal in 16 children. Electroretinography and electro-oculography, which could have picked up eye changes in early stages, were not performed, as this facility was not available. Conclusions - Vigabatrin causes eye damage. Most children with epileptic syndromes on vigabatrin cannot complain of their eye problems, hence 3-6 monthly ophthalmic follow up is strongly advised, along with regular electroretinography, electro-oculography, and visual evoked potentials if possible.",
keywords = "Epilepsy, Retinal dysfunction, Vigabatrin",
author = "R. Koul and A. Chacko and A. Ganesh and S. Bulusu and Riyami, {K. Al}",
year = "2001",
doi = "10.1136/adc.85.6.469",
language = "English",
volume = "85",
pages = "469--473",
journal = "Archives of Disease in Childhood",
issn = "1468-2044",
publisher = "BMJ Publishing Group",
number = "6",

}

TY - JOUR

T1 - Vigabatrin associated retinal dysfunction in children with epilepsy

AU - Koul, R.

AU - Chacko, A.

AU - Ganesh, A.

AU - Bulusu, S.

AU - Riyami, K. Al

PY - 2001

Y1 - 2001

N2 - Background - Recent reports have established that eye changes occur in patients treated with vigabatrin. Aim - To identify the eye changes associated with vigabatrin, based on a prospective study of children treated for seizures. Methods - Twenty nine children on vigabatrin (mainly as add on therapy) were followed up for 6.5 years. Ophthalmic examination was performed before starting treatment and then six monthly in the outpatient clinic. Results - Twenty one children fulfilled the inclusion criteria. Most had epileptic syndromes with infantile spasms - namely West syndrome, Lennox-Gastaut syndrome, and partial seizures. Vigabatrin dose was 25-114 mg/kg/day (mean 55.8); duration of therapy was 6-85 months (mean 35.7). Four children (19%) developed eye changes (retinal pigmentation, hypopigmented retinal spots, vascular sheathing, and optic atrophy). Visual evoked potentials were abnormal in 16 children. Electroretinography and electro-oculography, which could have picked up eye changes in early stages, were not performed, as this facility was not available. Conclusions - Vigabatrin causes eye damage. Most children with epileptic syndromes on vigabatrin cannot complain of their eye problems, hence 3-6 monthly ophthalmic follow up is strongly advised, along with regular electroretinography, electro-oculography, and visual evoked potentials if possible.

AB - Background - Recent reports have established that eye changes occur in patients treated with vigabatrin. Aim - To identify the eye changes associated with vigabatrin, based on a prospective study of children treated for seizures. Methods - Twenty nine children on vigabatrin (mainly as add on therapy) were followed up for 6.5 years. Ophthalmic examination was performed before starting treatment and then six monthly in the outpatient clinic. Results - Twenty one children fulfilled the inclusion criteria. Most had epileptic syndromes with infantile spasms - namely West syndrome, Lennox-Gastaut syndrome, and partial seizures. Vigabatrin dose was 25-114 mg/kg/day (mean 55.8); duration of therapy was 6-85 months (mean 35.7). Four children (19%) developed eye changes (retinal pigmentation, hypopigmented retinal spots, vascular sheathing, and optic atrophy). Visual evoked potentials were abnormal in 16 children. Electroretinography and electro-oculography, which could have picked up eye changes in early stages, were not performed, as this facility was not available. Conclusions - Vigabatrin causes eye damage. Most children with epileptic syndromes on vigabatrin cannot complain of their eye problems, hence 3-6 monthly ophthalmic follow up is strongly advised, along with regular electroretinography, electro-oculography, and visual evoked potentials if possible.

KW - Epilepsy

KW - Retinal dysfunction

KW - Vigabatrin

UR - http://www.scopus.com/inward/record.url?scp=0035200166&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035200166&partnerID=8YFLogxK

U2 - 10.1136/adc.85.6.469

DO - 10.1136/adc.85.6.469

M3 - Article

C2 - 11719329

AN - SCOPUS:0035200166

VL - 85

SP - 469

EP - 473

JO - Archives of Disease in Childhood

JF - Archives of Disease in Childhood

SN - 1468-2044

IS - 6

ER -